My Experiences with Lithium Medication

lithium medication

Lithium Side Effects

I have been on Lithium medication two separate times now since my treatment began in 2007.  It was the first mood stabilizer prescribed to me to treat the manic episodes of bipolar.  When I took Lithium the first go-around, my symptoms were acute.   Shortly after I began taking the lithium, I experienced tremors which is one of the side effects.  The tremors were so bad that I could barely drive.  I remember the tremor being in my right leg and due to this, my right foot could not stay on the car’s pedals.  The psychiatrist who prescribed the Lithium took me off it.

Mood Stabilizers

Fast forward to 2014, I found myself in a continuous state of instability.  I was wanting to reach that all illusive place of stability.  I did my research on the mood stabilizing drugs available.  Many of them I had already tried and could not use because of the side effects I had already experienced.

My attention soon turned back to Lithium medication.  I weighed the pros and the cons of taking this mood stabilizer. It was obvious that I was needing another mood stabilizer.  Lithium was a good compliment to the drugs I was taking at the time.

Over the years, I have learned I am sensitive to medicines.  As a result, my medicine has to titrate, change in dosage, slowly.  The psychiatrist I was seeing was successful at titrating me on another medicine.  We decided to start out slow and take our time, allowing the Lithium to ease its way into my body.

I started off on a rather low dose of 300 mg a day of Lithium.  Soon, I went up to 450 mg.  After several weeks, I was still experiencing the mixed episodes and rapid cycling.  I told my psychiatrist what was going on at my next appointment.  He paused for a moment, then he said, “We are going to treat this thing aggressively.”  He put me on 900 mg of Lithium a day.

My dose of Lithium medication doubled.  That was going to be a big jump instead of a slow titration.  I was already experiencing tremors — I was a bit nervous what 900 mg would do.  The doctor explained to me that the Lithium had been in my body for some time now.  Thus, so I should not have any difficulties adjusting to the higher dose.  He said my tremors should subside and if I have any problem to call the office and I can always go back to a lower dose.

Mental Stability

Once the 900 mg a day of Lithium medication had begun to work with my body, I was a brand new person.  My mind had quieted down.  I was not oscillating back and forth between poles every few minutes.  Nor was I experiencing manic and depressive symptoms at the same time.  I was stable, finally stable.

Like all things, this too ended after about a week and a half.  The rapid cycling and mixed episodes came back.  I am with my fourth psychiatrist now and he has been willing to increase my Lithium to 1200 mg per day.  I could have increased any of my other mood stabilizers I am on currently, but I chose to increase Lithium.  The reason is because I know what it feels like to be well while on that medication.  It is still too early to know if this is the correct dose or if I need to go up even higher.

Lithium Drug Lessons

  1. Do not be afraid to go back to a medicine you have tried before that may not have worked at that time.
  2. Your body chemistry changes.
  3. You may have different results the second time.
  4. You should be patient while working with your medicine.
  5. You will soon begin feeling the positive effects of the psychiatric medicines.
  6. Time is needed to get it into your system.
  7. Stability is fleeting.
  8. Do not bet the farm on whether a drug will make you stable.
  9. The medicines should lessen the effects of the bipolar and help us manage our illnesses.


This mood stabilizer has been good to me so far.  I have had minor side effects since retaking it in 2014.  They have either stopped all together or are tolerable enough to live with.  It is ultimately up to you and your psychiatrist, what medicine you need to take for your illness. To make an informed decision about Lithium medication, I have included some links below.